DOG

Medicines known to cause sudden deafness

in dogs! First of all, before your dog is treated for an inner ear infection, it is important to determine if it is a bacterial, yeast or fungal infection! Treatment of yeast and fungal infections with specific antibiotics is counterproductive. It could cause temporary or even permanent damage to your dog’s hearing! More often than not, this deafness involves larger dogs … but that doesn’t eliminate younger dogs and even puppies from this situation. To avoid this unexpected and unfortunate side effect of some medications, you need to know if your dog is naturally losing his hearing due to age, breed predisposition, trauma or if there is a problem. specific doctor. Some breeds and often dogs with white pigmentation are intrinsically predisposed to deafness. The two most common breeds with genetic hearing loss are English Dalmatians and setters: others include: Australian Cattle Dog, Australian Shepherd, Bulldog, Catahoula Leopard Dog, Cavalier King Charles Spaniel and English Cocker Spaniel. Presbycusis, is age-related hearing loss is common in older dogs. It cannot be prevented or reversed. The disease is progressive. In some cases it progresses faster than others, which can lead the owner to believe that his dog’s hearing loss is sudden. Normally, when the hearing of an elderly dog slows down slowly, they learn to compensate for the change, sharpening other reflexes. Their hearing loss is not observed, until it becomes so evident, since they can no longer “hide” the loss of that sense. Hearing loss caused by medication or ototoxicity is a completely different situation. The cochlear nerves carry electrochemical signals to your dog’s brain. Direct or indirect contact with the application of certain drugs and chemicals destroys cochlear hair in the inner ear of the dog, thus disconnecting the signals. The results can be temporary or even permanent hearing loss. A group of drugs known as aminoglycoside antibiotics have been documented as a major cause of sudden deafness in dogs. They should never be used unless your dog is in a life-threatening situation! Another chemical commonly used in ear cleaning / washing solutions is chlorhexidine. This chemical is no longer available in ear wash solutions, due to the number of dogs that have experienced temporary and permanent hearing loss! It should be noted, there are lesser known chemicals that are also identified to cause sudden hearing loss, so be careful … check the ingredients … look for the ingredients of your dog’s medications, BEFORE using it! Mometamax is a drug generally used for inner ear infections. Contains gentamicin, which is toxic! There is no doubt … it has been well documented. The frightening fact is that many veterinarians are not even aware of the toxicity of the drug. Other medications to keep in mind in the group of aminoglycoside antibiotics include: kanamycin, neomycin and tobramycin. Your dog’s reaction to these chemicals can occur 10-15 minutes after application! Watch for loss of balance, difficulty standing, nausea, head tilt and rapid eye movement. Other signs to be aware of: your dog does not respond to verbal commands, shakes his head, walks in a circle, responds only when he sees you or touches them, appears depressed and sleeps more than usual. Stop using the drug immediately! In several cases, not all of them, stopping use of the drug will allow hearing to return in 2-6 weeks. In some cases, the loss is permanent. Straight! You should also be aware; another known side effect of this group of antibiotics is canine kidney failure! In conclusion: get informed … know the risks. Talk to your vet about alternatives before starting any aminoglycoside antibiotic regimen.

You may also like...

Leave a Reply

Your email address will not be published. Required fields are marked *